Update as of 3/19/19: On March 8, 2019 Public Health received additional testing results from the Washington State Patrol Crime Lab from a syringe found at the scene of multiple overdoses that took place in the north area of Seattle on January 17, 2019. The syringe was found to contain carfentanil, in addition to heroin. Carfentanil has only been found in drug substances in Washington state on very rare occasions.
Carfentanil is a powerful form of fentanyl that has been linked to a significant number of overdose deaths nationwide. It is 10,000 times more potent than morphine and is not approved for use in humans in any capacity. In fact, the drug is so powerful, that when veterinarians handle carfentanil, they use protective gear to they don’t breathe it in.
In King County to date, no fatal overdoses have been linked to carfentanil.
If you use drugs, do not use alone. If you suspect an overdose:
- Call 911 immediately and administer naloxone. Naloxone is a fast-acting drug that temporarily reverses the effects of an opioid overdose. When in doubt – administer naloxone. Naloxone is not harmful if given to someone who is not experiencing an overdose. Naloxone is a short acting drug and a person can go back into overdose so be sure to monitor the person for several hours after naloxone has been administered.
- Multiple and higher doses of naloxone may be needed to reverse the effects of carfentanil.
Update: 1/18/19: As an update to the report of several overdoses in the north area of Seattle on Thursday, January 17th, testing from one of the syringes found at the scene is positive for fentanyl. This tells us that fentanyl is likely to have been involved in at least one overdose and we suspect it may have played a role in others. No further testing is anticipated.
We have seen a significant increase in fentanyl-related deaths in King County. Fentanyl has been involved in 33 deaths in 2017 and 58 deaths in 2018. (The 2018 number of fentanyl-involved deaths may increase as 2018 samples continue to be tested and confirmed.)
Fentanyl could potentially be present in any illicit drug, in any form. Locally, illicit fentanyl has most commonly been found in powders and in a variety of counterfeit pills made to look like prescription opioids.
You can’t see, smell, or taste fentanyl. The amount of fentanyl in street drugs can vary, even within the same batch. While one ”hit” might not lead to overdose, a different ”hit” from the same or a different batch could be fatal.
In addition to the testing results, we are aware of one additional overdose today in the same area that reportedly required multiple doses of naloxone to revive and that was not evaluated by first responders.
Public Health is working closely with partners to continue to closely monitor the situation and to coordinate outreach to ensure people who use drugs use as safely as possible and know about the risks of fentanyl that may be circulating.
Originally posted on 1/18/19